Hail, Webster
- When
- May 31, 4:00 PM CST
- Where
- Webster County, 4 mi S of Amboy
- Measured
- 1 in hail
- Crop damage
- $75,000
- Reported by
- Public
- Coordinates
- 40.042, -98.430
Thunderstorms, mainly in northern Kansas, moved along the state line and produced some hail and gusty winds in extreme southern Nebraska.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
Thunderstorms, mainly in northern Kansas, moved along the state line and produced some hail and gusty winds in extreme southern Nebraska.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at May 31, 3:04 PM CST, 56 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
404 PM CDT THU MAY 31 2007
.SHORT TERM...THUNDERSTORMS AND ASSOCIATED SEVERE WEATHER AND
FLOODING THREATS THROUGH TONIGHT ARE THE MAIN CONCERN.
COMPLEX CONVECTIVE SITUATION DEVELOPING ACROSS THE CENTRAL PLAINS
THIS AFTERNOON. VERTICALLY STACKED CUTOFF LOW CONTINUES TO SPIN
OVER THE WESTERN DAKOTAS...WITH MULTIPLE MID-LEVEL SHORTWAVES
ROTATING AROUND THE LARGE-SCALE CIRCULATION. ONE SUCH VORT MAX AND
UPPER JET STREAK HAS SUPPORTED CONVECTION ACROSS WESTERN PORTIONS
OF THE CWA THROUGH MUCH OF THE DAY. NOTABLE SURFACE FEATURES
INCLUDE AN INVERTED TROUGH AXIS BEGINNING TO TAKE SHAPE FROM A
SURFACE LOW IN SOUTH CENTRAL COLORADO EXTENDING THROUGH WESTERN
KANSAS INTO SOUTH CENTRAL NEBRASKA. MEANWHILE...COLD FRONT WITH
SURFACE LOW OVER DAKOTAS IS PROGRESSING SOUTHEAST THROUGH
NORTHWEST NEBRASKA.
THUNDERSTORMS WILL CONTINUE TO DEVELOP AND EXPAND IN COVERAGE
THROUGH THE LATE AFTERNOON AND EVENING AS CAP FURTHER ERODES AND
SURFACE CONVERGENCE INCREASES ALONG BOTH SURFACE BOUNDARIES NOTED
ABOVE. DEEP LAYER SHEAR IS EXCELLENT ESPECIALLY ACROSS THE
SOUTH...WITH 0-6 KM AGL VALUES RANGING FROM AROUND 35 KTS NORTH
TO 55 KTS SOUTH. INSTABILITY IS NOT GREAT...WITH MLCAPES PROGGED
TO MAX OUT AT 1000 TO PERHAPS 1500 J/KG BUT WILL BE SUFFICIENT TO
SUPPORT SEVERE CELLS...AS EVIDENCED BY ONGOING SEVERE CONVECTION
ACROSS KS COUNTIES ATTM. WITH COLD TEMPS ALOFT IN ASSOCIATION WITH
CUTOFF LOW...HAIL LOOKS TO BE THE MAIN THREAT THROUGH THE EVENING
HOURS. HOWEVER...0-1 KM AGL BULK SHEAR AND SRH VALUES ACROSS
SOUTHERN PORTIONS OF THE CWA SUPPORT SOME TORNADO THREAT AS WELL.
AS SYSTEM CONGEALS INTO MORE OF A LINEAR MCS LATER THIS
EVENING...WIND THREAT WILL INCREASE. THE OTHER CONCERN BESIDES
SEVERE THREAT IS FLOODING. GROUNDS REMAIN SATURATED FROM HEAVY
RAINS OVER THE PAST FEW DAYS...AND SOME RIVERS/STREAMS CONTINUE TO
RUN HIGH FROM RUNOFF. FFG VALUES ARE AROUND AN INCH OR LESS ACROSS
MUCH OF THE CWA...AND WITH THE POTENTIAL FOR ANOTHER 1 TO 3 INCHES
OF RAIN OVERNIGHT...HAVE GONE WITH A FLASH FLOOD WATCH. THE MORE
WIDESPREAD HEAVY RAIN WILL LIKELY COME LATER TONIGHT AS COLD FRONT
TO THE NORTHWEST SLIDES SLOWLY SOUTHEAST ACROSS THE CWA. THE LLJ
KICKS UP TO 30 TO 40 KTS...WITH LOW-LEVEL MOISTURE TRANSPORT
RAMPING UP IN CONCERT...AND THIS MOIST SOUTHERLY FLOW WILL IMPINGE
ON THE SURFACE AND H85 FRONTAL BOUNDARY. LARGE MCS SHOULD DEVELOP
AND PUSH SLOWLY SOUTHEAST OVERNIGHT INTO FRIDAY MORNING.
THE COLD FRONT CLEARS THE CWA BY EARLY TO MID AFTERNOON
FRIDAY...AND RAIN/THUNDERSTORM CHANCES WILL DROP OFF ACCORDINGLY.
MAY SEE SOME SHOWERS OR THUNDERSTORMS LINGER INTO THE
EVENING...BUT HEAVIER RAIN SHOULD BE EAST/SOUTHEAST OF THE CWA BY
AFTERNOON.
.LONG TERM...FOR 12Z SATURDAY THROUGH NEXT THURSDAY THE MODELS
CONTINUE TO SLOWLY PUSH THE UPPER CYCLONE ACROSS THE NORTHERN PLAINS
INTO THE GREAT LAKES REGION BY EARLY MONDAY. EXPECT A FEW SHOWERS
OR SPRINKLES WRAPPING AROUND THE BACK SIDE OF THIS WAVE TO IMPACT
THE AREA DURING THE WEEKEND...BUT THEN TURNING DRY MONDAY INTO
TUESDAY AS SUBSIDENCE BEGINS TO TAKE HOLD OF THE REGION. WILL AIM
FOR HIGHS IN THE MID 70S TO LOWER 80S SATURDAY THROUGH MONDAY AND
80S ON TUESDAY. MAIN QUESTION THEN BECOMES WHAT HAPPENS TO THE
UPPER PATTERN WEDNESDAY INTO THURSDAY. THE ECMWF...UKMET AND
CANADIAN ARE MUCH MORE AMPLIFIED WITH A WAVE DIGGING INTO THE WEST
VERSUS THE GFS WHICH IS MUCH MORE ZONAL. WILL LEAN TOWARD THE MORE
AMPLIFIED SOLUTION AT THIS POINT WHICH SHOULD BRING THE NEXT ROUND
OF THUNDERSTORMS TO THE AREA WEDNESDAY NIGHT INTO THURSDAY AS THE
AFOREMENTIONED WAVE MOVES INTO THE PLAINS.
&&
.AVIATION...MAIN AVIATION QUESTION FOR THE KGRI TERMINAL INVOLVES
WHEN TO INSERT THUNDERSTORM CHANCES OVER THE NEXT 24 HOURS AND HOW
LOW THE CEILINGS WILL DROP. APPEARS THE KGRI TERMINAL WILL HAVE
TWO SEPARATE ROUNDS OF THUNDERSTORMS...ONE THIS AFTERNOON AND
EARLY EVENING AND A SECOND ROUND LATE TONIGHT INTO EARLY TOMORROW
MORNING. CONFIDENCE IN CLOUD CEILING HEIGHTS IS NOT GREAT AT THIS
POINT...BUT WILL DROP THEM BELOW 1000 FT TOMORROW MORNING.
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR NEZ039>041-046>049-
060>064-072>077-082>087.
KS...FLASH FLOOD WATCH THROUGH FRIDAY MORNING FOR KSZ005>007-017>019.
&&
KB/AWJHAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE HASTINGS NE 1217 PM CDT THU MAY 31 2007 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 011200- PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE- SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK- GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN- WEBSTER-NUCKOLLS-THAYER- 1217 PM CDT THU MAY 31 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND PORTIONS OF NORTH CENTRAL KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS WILL CONTINUE TO DEVELOP THROUGH THE AFTERNOON HOURS...AND CONTINUE THROUGH TONIGHT. SOME OF THE THUNDERSTORMS THIS AFTERNOON AND EVENING MAY BE SEVERE. THE PRIMARY HAZARDS WILL BE HAIL UP TO THE SIZE OF GOLFBALLS AND WIND GUSTS AROUND 60 MPH. ONE OR TWO ISOLATED TORNADOES ARE ALSO POSSIBLE...PARTICULARLY SOUTH OF INTERSTATE 80. HEAVY RAINFALL IS EXPECTED WITH THESE STORMS AS WELL...AND RAINFALL AMOUNTS OF 1 TO 3 INCHES AND ISOLATED AMOUNTS UP TO 4 INCHES ARE POSSIBLE...WHICH MAY PRODUCE AREAS OF FLOODING AND FLASH FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORM CHANCES CONTINUE ON FRIDAY...BUT SEVERE WEATHER IS NOT EXPECTED WITH THESE STORMS. THE HEAVIER RAIN IS EXPECTED TO PUSH EAST OF THE OUTLOOK AREA BY MIDDAY...BUT FLOODING WILL REMAIN POSSIBLE AT LEAST THROUGH THE MORNING HOURS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED AFTER 2 PM THIS AFTERNOON. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.WEATHER.GOV/HASTINGS (ALL LOWERCASE)
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 441 PM CDT THU MAY 31 2007 NEZ086-312215- NUCKOLLS- 441 PM CDT THU MAY 31 2007 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR NUCKOLLS COUNTY... AT 436 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A SEVERE THUNDERSTORM NEAR GUIDE ROCK...OR 38 MILES SOUTH OF HASTINGS...AND MOVING NORTHEAST AT 15 MPH. * THE THUNDERSTORM WILL BE NEAR... BOSTWICK BY 455 PM CDT NELSON BY 515 PM CDT QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH ARE EXPECTED WITH THIS STORM. PEOPLE IN WESTERN NUCKOLLS COUNTY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORMS MOVE INTO THE AREA. BE READY TO SEEK SHELTER IF SEVERE WEATHER THREATENS. HEINLEIN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
442 PM CDT THU MAY 31 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0429 PM TSTM WND DMG SMITH CENTER 39.78N 98.78W
05/31/2007 SMITH KS LAW ENFORCEMENT
POSSIBLE TORNADO. TREE LIMBS DOWN IN NORTHEAST CORNER OF
TOWN. SHED BLOWN OVER. SHERIFFS DEPARTMENT IS STILL
CONFIRMING DAMAGE.
0433 PM TSTM WND DMG 1 S LEBANON 39.80N 98.56W
05/31/2007 SMITH KS LAW ENFORCEMENT
POSSIBLE TORNADO. HOME DAMAGED.
&&
PFANNKUCHSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 449 PM CDT THU MAY 31 2007 NEZ077-312215- FILLMORE- 449 PM CDT THU MAY 31 2007 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR FILLMORE COUNTY... AT 447 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR GENEVA...OR 27 MILES SOUTH OF YORK...AND MOVING NORTHEAST AT 20 MPH. * THE THUNDERSTORM WILL BE NEAR... MILLIGAN BY 505 PM CDT EXETER BY 515 PM CDT SMALL HAIL...AND WINDS AROUND 45 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. HEINLEIN
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE HASTINGS NE
452 PM CDT THU MAY 31 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM TSTM WND DMG SMITH CENTER 39.78N 98.78W
05/31/2007 SMITH KS LAW ENFORCEMENT
CORRECTED TIME OF REPORT. POSSIBLE TORNADO. TREE LIMBS
DOWN IN NORTHEAST CORNER OF TOWN. SHED BLOWN OVER.
SHERIFFS DEPARTMENT IS STILL CONFIRMING DAMAGE.
0425 PM TSTM WND DMG 6 E SMITH CENTER 39.78N 98.67W
05/31/2007 SMITH KS LAW ENFORCEMENT
CORRECTED TIME OF REPORT. POSSIBLE TORNADO. HOME DAMAGED.
&&
PFANNKUCHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
459 PM CDT THU MAY 31 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0411 PM HAIL SMITH CENTER 39.78N 98.78W
05/31/2007 M1.00 INCH SMITH KS CO-OP OBSERVER
QUARTER SIZED HAIL AND MEASURED 53 MPH WINDS. HAIL FELL
FROM 411 TO 415PM.
&&
PFANNKUCHSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HASTINGS NE 500 PM CDT THU MAY 31 2007 NEZ086-087-312230- NUCKOLLS-THAYER- 500 PM CDT THU MAY 31 2007 ...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR NUCKOLLS AND THAYER COUNTIES... AT 457 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR HARDY...OR 36 MILES NORTH OF CONCORDIA...AND MOVING NORTHEAST AT 30 MPH. * THE THUNDERSTORM WILL BE NEAR... RUSKIN BY 505 PM CDT DESHLER BY 515 PM CDT HEBRON BY 530 PM CDT SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. HEINLEIN
The Grand Island radar (KUEX), 31 km away, was scanning. The volume nearest the first event began at 21:57 UTC.
4 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2007Every state in 2007This day in weather historyWarnings in Nebraska, May 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 37028, 37021, 37026, 37024, 37025.